diane35The parents of a teenager who died while taking an acne drug are calling for an investigation into its effects.

Charlotte Porter, 17, from Maidstone in Kent, died from deep-vein thrombosis in 2010 at the same time as she was taking the drug Dianette (Diane-35), which has also been linked to the deaths of four women.

Despite the product having been subsequently banned in France, regulators in the UK say they have no new concerns.

The European Medicines Agency said the announcement in France followed a review by the French medicines agency (ANSM) of known data.

"ANSM considered that Diane-35 and its generics carry a risk of thromboembolism which has been well known for many years, while their effectiveness in treating acne was only moderate and alternative treatments for acne are available," a spokesperson said.

More than one in every 1,000 people in the UK develops a blood clot in a vein, known as a venous thrombosis. Among the factors that significantly increase risk are an increased tendency of the blood to clot because of inherited problems with the clotting system, cancer or the hormone changes of pregnancy or the contraceptive pill.

Charlotte's parents Beverly and Trevor Porter have suggested that their daughter fell unwell and developed a blood clot that led to deep vein thrombosis after she began taking Dianette.

Mr Porter said he wrote to the Prime Minister in 2011 and got a reply from the Department of Health.

"Basically they were just saying it's one of these things that occasionally will have an effect on someone," he said. "As far as I'm concerned, one is too many."

The UK's Medicines and Healthcare Regulatory Agency have reported that six more women have died in the past three years while taking the drug but that none of the deaths has been directly attributed to Dianette.

"Dianette is an effective medicine for treating the distressing conditions of severe acne and excessive hair," the Agency added.

"Despite recent developments in France we have no new concerns and there is no need for a woman who is feeling well to stop taking her medicine. If women have any concerns about their treatment they should contact their doctor."

Posted 28/02/2013 by richard.hook@pavpub.com